zbMATH — the first resource for mathematics

New results on the equilibrium measure for logarithmic potentials in the presence of an external field. (English) Zbl 0918.31001
(Authors’ summary) The authors use techniques from the theory of ODEs and also from inverse scattering theory to obtain a variety of results on the regularity and support properties of the equilibrium measure for logarithmic potentials on the finite interval \([-1,1]\), in the presence of an external field \(V\). In particular, they show that if \(V\) is \(C^2\), then the equilibrium measure is absolutely continuous with respect to Lebesgue measure, with a density which is Hölder-\({1\over 2}\) on \((-1,1)\), and with at worst a square root singularity at \(\pm 1\). Moreover, if \(V\) is real analytic then the support of the equilibrium measure consists of a finite number of intervals.
In the case where \(V= tx^m\), \(m= 1,2,3\), or 4, the equilibrium measure is computed explicitly for all \(t\in\mathbb{R}\). For these cases the support of the equilibrium measure consists of 1, 2, or 3 intervals, depending on \(t\) and \(m\). The authors also present detailed results for the general monomial case \(V= tx^m\), for all \(m\in\mathbb{N}\).
The regularity results for the equilibrium measure are obtained by careful analysis of the Fekete points associated to the weight \(e^{nV(x)}dx\). The results on the support of the equilibrium measure are obtained using two different approaches: (i) an explicit formula of the kind derived by physicists for mean-field theory calculations; (ii) detailed perturbation theoretic results of the kind that are needed to analyze the zero dispersion limit of the Korteweg-de Vries equation in Lax-Levermore theory.
The implications of the above results for a variety of related problems in approximation theory and the theory of orthogonal polynomials are also discussed.

31A15 Potentials and capacity, harmonic measure, extremal length and related notions in two dimensions
31A35 Connections of harmonic functions with differential equations in two dimensions
34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
42C05 Orthogonal functions and polynomials, general theory of nontrigonometric harmonic analysis
35Q58 Other completely integrable PDE (MSC2000)
37K15 Inverse spectral and scattering methods for infinite-dimensional Hamiltonian and Lagrangian systems
Full Text: DOI
[1] P. Blecher, A. Its, Asymptotics of orthogonal polynomials and universality in matrix models, 1996
[2] Bessis, D.; Itzykson, C.; Zuber, J.B., Quantum field theory techniques in graphical enumeration, Adv. appl. math., 1, 109-157, (1980) · Zbl 0453.05035
[3] Bouted de Monvel, A.; Pastur, L.A.; Shcherbina, M., On the statistical mechanics approach to random matrix theory: integrated density of states, J. statist. phys., 79, 585-611, (1995) · Zbl 1081.82569
[4] Coddington, E.A.; Levinson, N., Theory of ordinary differential equations, (1955), McGraw-Hill New York · Zbl 0042.32602
[5] S. B. Damelin, A. B.J. Kuijlaars, The support of the equilibrium measure in the presence of a monomial external field on [−1, 1], 1997 · Zbl 0943.31001
[6] Deift, P.; McLaughlin, K.T.-R., A continuum limit of the Toda lattice, Mem. amer. math. soc., 131, 624, (1998) · Zbl 0946.37035
[7] DeVore, R., The approximation of continuous functions by positive linear operators, Lecture notes in mathematics, 293, (1972), Springer-Verlag Berlin/Heidelberg/New York
[8] P. Deift, S. Venakides, X. Zhou, New results in small dispersion KdV by an extension of the steepest descent method for Riemann-Hilbert problems · Zbl 0894.35097
[9] Deift, P.; Zhou, X., A steepest descent method for oscillatory riemann – hilbert problems. asymptotics for the mkdv equation, Ann. math., 137, 295-370, (1993) · Zbl 0771.35042
[10] Deift, P.; Zhou, X., Asymptotics for the painleve II equation, Comm. pure appl. math., 48, 277-337, (1995) · Zbl 0869.34047
[11] Fekete, M., Über die verteilung der wurzeln bei gewissen algebraischen gleichungen mit ganzzahligen koeffizienten, Math. Z, 17, 228-249, (1923) · JFM 49.0047.01
[12] Fekete, M., Über den transfiniten durchmesser ebener punktmengen, Math. Z., 32, 108-114, (1930) · JFM 56.0090.01
[13] Flaschka, H.; Forest, M.G.; McLaughlin, D.W., Multiphase averaging and the inverse spectral solution of the KdV equation, Comm. pure appl. math., 33, 739-784, (1980) · Zbl 0454.35080
[14] Gauss, C.F., Algemeine lehzsätze in beziehung auf die im verkehrten verhältnisse des quadrats der entfernung wirkenden anziehungs- und abstossungs-kräfte, Gesammelte werke (V), (1877), p. 197-242
[15] Gonchar; Rakhmanov, Equilibrium measure and the distribution of zeros of extremal polynomials, Math. USSR sb., 53, 119-130, (1986) · Zbl 0618.30008
[16] K. Johansson, On fluctuations of eigenvalues of random hermitian matrices, Sept. 1995
[17] A. B.J. Kuijlaars, P. D. Dragnev, Equilibrium problems associated with fast decreasing polynomials, 1997 · Zbl 1050.31002
[18] A. B.J. Kuijlaars, W. Van Assche, A problem of Totik on fast decreasing polynomials, 1996
[19] Landkof, N.S., Foundations of modern potential theory, (1972), Springer-Verlag Berlin · Zbl 0253.31001
[20] Lax, P.; Levermore, C.C.D., The small dispersion limit of the korteweg – de Vries equation I, II, III, Comm. pure appl. math., 36, 253-290, (1983) · Zbl 0532.35067
[21] McLaughlin, K.T.-R., A continuum limit of the Toda lattice, (1994), New York University · Zbl 0946.37035
[22] Mehta, M.L., Random matrices, (1991), Academic Press San Diego · Zbl 0594.60067
[23] Mhaskar, H.N.; Saff, A.B., Extremal problems for polynomials with exponential weights, Trans. amer. math. soc., 285, 204-234, (1984) · Zbl 0546.41014
[24] Mhaskar, H.N.; Saff, E.B., Weighted analogues of capacity, transfinite diameter and Chebyshev constant, Constr. approx., 8, 105-124, (1992) · Zbl 0747.31001
[25] Nevai, P.; Totik, V., Weighted polynomial inequalities, Constr. approx., 2, 113-127, (1986) · Zbl 0604.41014
[26] L. A. Pastur, Spectral and probabilistic aspects of matrix models, 1995 · Zbl 0844.15009
[27] Rakhmanov, E.A., On asymptotic properties of polynomials orthogonal on the real axis, Mat. sb., 119, 163-203, (1982) · Zbl 0509.42029
[28] E. B. Saff, V. Totik, Logarithmic potentials with external fields
[29] Stein, E., Singular integrals and differentiability properties of functions, (1970), Princeton Univ. Press Princeton · Zbl 0207.13501
[30] Szegő, G., Orthogonal polynomials, AMS colloquium publications, 23, (1939), American Mathematical Society Providence
[31] Szegő, G., Bemerkungen zur einer arbeit von herrn Fekete “über den transfiniten durchmesser ebener punktmengen, Math. Z., 21, 203-208, (1924)
[32] Tian, F.R., Oscillations of the zero dispersion limit of the korteweg – de Vries equation, Comm. pure appl. math., (1993) · Zbl 0810.35114
[33] Totik, V., Fast decreasing polynomials via potentials, J. D’analyse math., 62, 131-154, (1994) · Zbl 0807.41005
[34] Venakides, S., The zero dispersion limit of the korteweg – de Vries equation with nontrivial reflection coefficient, Comm. pure appl. math., 38, 125-155, (1985) · Zbl 0571.35095
[35] Venakides, S., The generation of modulated wavetrains in the solution of the korteweg – de Vries equation, Comm. pure appl. math., 38, 883-909, (1985) · Zbl 0657.35110
[36] Venakides, S., The korteweg – de Vries equation with small dispersion: higher order lax – levermore theory, Comm. pure appl. math., 43, 335-361, (1990) · Zbl 0705.35125
[37] Wright, O., Korteweg – de Vries zero dispersion limit: A restricted initial value problem, (1991), Princeton University Princeton
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.